Heat, Eastern Addison
- When
- August 2, 11:00 AM EST to 5:00 PM EST
- Where
- Eastern Addison forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
The "heat ridge" that delivered some of the warmest combined heat and humidity in years to all of Vermont on the 1st, shifted across central and southern Vermont on the 2nd, as a cold front drifted into northern Vermont. Afternoon heat indices reached 100 to 105 degrees in central and southern Vermont due to temperatures in the 90s and dewpoints in the lower to middle 70s.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
The "heat ridge" that delivered some of the warmest combined heat and humidity in years to all of Vermont on the 1st, shifted across central and southern Vermont on the 2nd, as a cold front drifted into northern Vermont. Afternoon heat indices reached 100 to 105 degrees in central and southern Vermont due to temperatures in the 90s and dewpoints in the lower to middle 70s. Some observed maximum temperatures on the 2nd included; Union Village at 97 degrees, Rutland at 95 degrees, Springfield at 94 degrees, Cornwall at 93 degrees, Middlebury and Northfield at 92 degrees, Montpelier at 91 degrees and North Clarendon at 90 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 10:21 AM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1121 AM EDT WED AUG 2 2006 .SHORT TERM /REST OF TODAY/... UPDATED ZONES/GRIDS SENT OUT WITH A FEW FIRST PERIOD CHANGES. SHWRS/THNDSTRMS WHICH MOVED ACRS MUCH OF NRN VT OVRNGHT EXITED RGN EARLY TDY. LATEST STLT PICS INDICATING PARTLY SUNNY SKIES ACRS ENTIRE FA...ALTHO CLOUDS AND SHWRS ARE APRCHG ST LWR VLY. TEMPS ALREADY WELL INTO 80S IN MANY LOCATIONS...WITH DWPTS IN 70S. BASED ON CURRENT READINGS AND EXPECTATION OF AT LEAST PARTIAL SUNSHINE INTO MID PM ACRS CHMPLN VLY AND REST OF VT...HAVE RAISED MAX TEMPS A BIT...WHICH RESULTS IN HEAT INDEX VALUES A BIT OVER 100 FOR MUCH OF CHMPLN AND LWR CT VLY. THEREFORE...HAVE ISSUED HEAT ADVISORIES FOR THESE AREAS. NEXT PROBLEM WILL BE SVR WX THREAT. WITH APRCH OF SHRTWV FROM NRN GRTLKS...AND CDFNT DEPRESSING SOUTH FROM SRN CANADA...EXPECT AN INCR IN CONVECTION THIS PM...ESPEC NRN ZONES. HIGH INSTABILITY COUPLED WITH MDT TO STRONG SHEAR COULD RESULT IN SOME STORMS BCMG STG/SVR LATER TDY...WITH WIND DAMAGE THE MAIN THREAT. IN ADDITION...HIGH PWS COUPLED WITH LOCALLY HVY RAINFALL PAST COUPLE OF NIGHTS...AND POSSIBILITY OF WDSPRD SHWRS/STORMS TONIGHT WILL INCREASE THREAT OF FLASH FLOODING. && .PREV DISCUSSION... /ISSUED 516 AM EDT WED AUG 2 2006/ SHORT TERM /TODAY THROUGH SATURDAY/... SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE FORECAST AREA AT THIS TIME MOVING EAST. FRONTAL BOUNDARY TO MOVE INTO THE NORTHERN PORTION OF THE FORECAST AREA THIS AFTERNOON WILL BE THE FOCUS FOR MORE CONVECTION TO DEVELOP ACROSS THE REGION. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...AS DEEP WESTERLY FLOW AND 35 TO 45 KNOTS OF DEEP SHEAR WILL BE SUPPORTIVE FOR DEVELOPMENT OF ANY SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND TONIGHT. WILL GO WITH CHANCE POPS THIS MORNING ACROSS NORTHERN ZONES...AND WILL LEAVE SOUTH CENTRAL VERMONT DRY THIS MORNING. WILL GO WITH LIKELY POPS THIS AFTERNOON AS FRONTAL SYSTEM MOVES INTO THE REGION...EXCEPT CHANCE POPS ACROSS SOUTH CENTRAL VERMONT. WILL ALSO INCLUDE ENHANCED WORDING FOR GUSTY WINDS AND HEAVY RAINFALL THIS AFTERNOON. MODELS SHOW LOW PRESSURE AREA TO MOVE EAST FROM THE GREAT LAKES TONIGHT AND ACROSS THE NORTHERN PORTION OF THE FORECAST AREA TONIGHT. WILL GO WITH LIKELY POPS FOR SHOWERS AND THUNDERSTORMS TONIGHT...EXCEPT CHANCE POPS ACROSS SOUTH CENTRAL VERMONT TONIGHT. HAVE ALSO INCLUDED ENHANCED WORDING FOR GUSTY WINDS AND HEAVY RAINFALL TONIGHT. ON THURSDAY...HAVE INCLUDED A CHANCE OF MORNING SHOWERS AND THUNDERSTORMS. COLD FRONT TO MOVE SOUTH OF THE REGION BY THURSDAY AFTERNOON...SO WILL GO WITH DRY WEATHER FROM THURSDAY AFTERNOON INTO THURSDAY NIGHT. RIDGE OF HIGH PRESSURE TO BUILD EAST FROM THE GREAT LAKES THURSDAY NIGHT WITH FAIR AND DRY WEATHER EXPECTED ON FRIDAY AND SATURDAY. HAVE USED A BLEND OF THE MOS GUIDANCE FOR MAX AND MIN TEMPERATURES TODAY THROUGH FRIDAY. LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... NO CHANGES WERE MADE TO THE EXTENDED FORECAST AT THIS TIME. AVIATION... COND AT ALL SITES WILL MAINLY VARY FROM VFR TO MVFR DUE TO FG/HZ REDUCING VSBY. SOME SCT TS AFT 17Z BECM MORE WIDESPREAD AFT 22Z TO IFR/LIFR COND WITH +RA. WINDS SSW THRU 18Z 5 TO 15 KTS BECM LGT VAR/N AS STORMS MV THRU THIS AFTERNOON/EVENING. SOME HIR TRRN OBSCD IN HZ/RA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...HEAT ADVISORY FOR VTZ001-002-005-009>012 UNTIL 4 PM WEDNESDAY. NY...HEAT ADVISORY FOR NYZ028-035 UNTIL 4 PM WEDNESDAY. && SHORT TERM...RJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 519 AM EDT WED AUG 2 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-030930- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 519 AM EDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL PERSIST TODAY THROUGH TONIGHT ACROSS THE NORTH COUNTRY. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS DURING THIS TIME...SOME WHICH MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL SYSTEM WILL PUSH THROUGH THE AREA ON THURSDAY...BRINGING THE CHANCE FOR MORE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 930 AM EDT WED AUG 2 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-021530- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 930 AM EDT WED AUG 2 2006 ...SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE NORTH COUNTRY THIS AFTERNOON INTO THIS EVENING... A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS VERMONT AND NORTHERN NEW YORK. AMPLE DAYTIME HEATING...WITH TEMPERATURES CLIMBING TO AROUND 90 DEGREES IN THE CHAMPLAIN VALLEY...THE ST. LAWRENCE VALLEY...AND PORTIONS OF THE UPPER CONNECTICUT VALLEY...WILL CONTRIBUTE TO MODERATE INSTABILITY BY EARLY AFTERNOON. IN ADDITION...AN UPPER LEVEL DISTURBANCE...EXTENDING THIS MORNING FROM SOUTHWESTERN QUEBEC PROVINCE TO NEAR LAKE ONTARIO...WILL CONTINUE TO MOVE EASTWARD. AS THE AIR MASS CONTINUES TO DESTABILIZE...THIS UPPER-LEVEL FEATURE WILL LIKELY AID IN THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON AS IT MOVES INTO THE REGION. ALSO...VERTICAL SHEAR IS MODERATELY STRONG AND SHOULD CONTRIBUTE TO THUNDERSTORM ORGANIZATION AND INTENSITY. ENVIRONMENTAL CONDITIONS ARE VERY FAVORABLE FOR SCATTERED THUNDERSTORMS PRODUCING DAMAGING WIND...VERY HEAVY RAINFALL...AND ISOLATED LARGE HAIL ACROSS ALL OF THE NORTH COUNTRY THIS AFTERNOON INTO THIS EVENING. FOR THOSE WITH OUTDOOR ACTIVITIES PLANNED...KEEP CURRENT ON THE THUNDERSTORM POTENTIAL ESPECIALLY DURING THIS AFTERNOON AND EVENING. HAVE A PLAN OF ACTION IF THREATENING WEATHER APPROACHES YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. BANACOS
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
1127 AM EDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG SWANTON 44.92N 73.12W
08/01/2006 FRANKLIN VT TRAINED SPOTTER
FIVE- TO SIX-INCH DIAMETER TREE LIMB DOWN.
1024 PM TSTM WND DMG DERBY CENTER 44.95N 72.13W
08/01/2006 ORLEANS VT LAW ENFORCEMENT
TREES DOWN.
1030 PM TSTM WND DMG HIGHGATE SPRINGS 44.97N 73.10W
08/01/2006 FRANKLIN VT TRAINED SPOTTER
NUMEROUS TREES DOWN. WINDS ESTIMATED AT 60 TO 65 MPH.
1030 PM TSTM WND DMG HOLLAND 44.97N 72.00W
08/01/2006 ORLEANS VT LAW ENFORCEMENT
TREES DOWN.
1040 PM TSTM WND DMG SWANTON 44.92N 73.12W
08/01/2006 FRANKLIN VT TRAINED SPOTTER
TREE DOWN ARCROSS ROUTE 78 IN SWANTON.
1040 PM TSTM WND DMG 1 NE CANAAN 45.01N 71.52W
08/01/2006 ESSEX VT LAW ENFORCEMENT
TREES DOWN IN BEECHER FALLS
1130 PM TSTM WND DMG SUTTON 44.63N 72.03W
08/01/2006 CALEDONIA VT COUNTY OFFICIAL
TREES DOWN ON TOWN ROADS REPORTED BY TOWN OFFICIALS
1140 PM TSTM WND DMG LOWELL 44.80N 72.45W
08/01/2006 ORLEANS VT POST OFFICE
NUMEROUS TREES DOWN IN MULTIPLE AREAS.
0335 AM TSTM WND DMG SWANTON 44.92N 73.12W
08/02/2006 FRANKLIN VT UTILITY COMPANY
TREES DOWN AND POWER OUTAGES
&&
SLWThe national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531568, 5531569, 5531570, 5531571, 5531572, 5531573, 5531574.